Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 108, NWS Jackson, MS

November 27, 2020Adams County, Mississippi

NWS Jackson, MS issued this flash flood warning at Nov 27, 2020, 10:09 AM CST for Adams County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2020, 10:09 AM CST (16:09 UTC)
Expired
Nov 27, 2020, 1:00 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Adams County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

247 
WGUS54 KJAN 271609
FFWJAN
MSC001-271900-
/O.NEW.KJAN.FF.W.0108.201127T1609Z-201127T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1009 AM CST Fri Nov 27 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Adams County in southwestern Mississippi...

* Until 100 PM CST.

* At 1008 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Natchez, Cranfield and Stanton.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3161 9135 3163 9118 3152 9116 3151 9116
      3137 9144 3150 9152 3151 9152 3152 9152
      3153 9151 3153 9149 3153 9148 3154 9144
      3157 9141 3158 9140 3159 9139

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-4 INCHES IN 3 HOURS 

$$

JNE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Nov 27, 5:53 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Nov 27, 5:53 AM CST, 4 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
553 AM CST Fri Nov 27 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
A mix of conditions were observed at 1130Z with LIFR conds in the
se, MVFR cntrl and nw, and VFR in the ne. Flight restrictions wl
continue to lower from the south through 17Z as llvl moisture
increases. After 17Z MVFR cigs are expected to prevail with -RA
developing over the area from the southwest. Isolated TSRA wl be
psbl cntrl and south this aftn. IFR cigs are expected to prevail
after 00Z Saturday cntrl and south while MVFR cigs continue in the
north. /22/

&&

.DISCUSSION...
Today and tonight: Early morning surface analysis had a semi-
stationary boundary across the Highway 84 corridor evidenced by
low to mid 60 dew points and a light southeast wind. North of this
boundary the wind was calm and dew points ranged from the lower
50s north to Interstate 20 and in the lower 40s along the Highway
82 corridor. Water vapor imagery/RAP analysis showed a few subtle
shortwaves rounding the base of a closed low spinning over the
desert southwest. These shortwaves will move across the Southern
Plains early this morning and across our CWA today helping to
develop widespread rain and a few thunderstorms. The semi-
stationary boundary will try to drift north to the Interstate 20
corridor and provide a focus for some of the most vigorous
convection. Parameters haven't changed much from yesterday but a
few strong to severe storms capable of wind gusts to 60 mph and
quarter sized hail will be possible across the southern half of
our CWA later this morning through the afternoon. PWATs are
progged to pool above an inch and a half leading to the potential
for heavy downpours as well. CAM guidance suggests this potential
will start out in our southwest and shift east as the shortwaves
traverse the CWA. The convection will wain early this evening but
a >1024mb high over the Central Plains will be shifting east to
the mid Mississippi valley tonight and bring cooler and drier air
from the north back across our CWA. This will push the old
boundary back south of Highway 84 by sunrise but also prolong rain
chances in our south through the night. /22/

Saturday through Friday:

With slight ridging moving over the area on Saturday, precip chances
will be pushed to mostly south of our CWA. Skies will continue to be
cloudy though and highs will be in the low to mid 60s. A closed low
moving through the southern Plains will generate the next rain
chances just ahead of its associated cold front which will move
through the area on Sunday. WAA showers will begin to move into the
region Sunday morning. The front itself will pass through the CWA
that afternoon. A marginal risk for severe storms will be in effect
over the Pine Belt counties that afternoon as a warm front lifts
north through the area. Some weak instability may develop during
peak heating within the warm sector and become aligned with some
good deep-layer shear. Those two parameters combined within a warm
sector can often give way to the development of some strong to
severe storms. Damaging wind gusts will be the main threat, but
cannot quite rule out a tornado. Now, it's still a bit uncertain how
much instability will develop though and this could be the limiting
factor for this system. For now, we will maintain the marginal risk.

After the front moves through Sunday afternoon, northwesterly CAA
and a surface high will begin to move into the region. This will
cause cool conditions to start off next week. Highs on Monday will
be about 20 degrees below normal for this time of year and top out
mostly in the 40s that day. Conditions will be prime for radiational
cooling come Tuesday morning and with the center of the high over
the area, overnight lows with drop into the mid to upper 20s just in
time to start meteorological winter. Beyond that, conditions will
begin to slowly warm as the surface high shifts eastward and
southerly flow develops by that evening across the area.

Towards the second half of next week, a closed low moving through
the Rockies and into the southern Plains will generate some
cyclogenesis and bring the next round of rainfall to the area in the
Wednesday to Thursday timeframe. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  53  62  50 /  88  47   5  65
Meridian      70  52  63  49 /  81  59   4  46
Vicksburg     71  50  61  48 /  88  30   7  72
Hattiesburg   74  57  66  53 /  82  84  19  72
Natchez       71  54  62  50 /  97  60  17  85
Greenville    66  45  58  44 /  59  10   2  50
Greenwood     67  45  60  45 /  55  12   1  32

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

10/22
Hazardous weather outlook, Nov 27, 4:26 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
426 AM CST Fri Nov 27 2020

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-281030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
426 AM CST Fri Nov 27 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ023>026-MSZ053>066-072>074-281030-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
426 AM CST Fri Nov 27 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe storms capable of damaging winds and hail to
quarter size are possible from 10 AM this morning through this
afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms capable of damaging winds are possible
Sunday morning into Sunday afternoon across the southeast. In
addition, a tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday and
today through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Nov 27, 7:55 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
755 AM CST Fri Nov 27 2020

MSZ060-271445-
Adams MS-
755 AM CST Fri Nov 27 2020

...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY UNTIL 845 AM CST...

At 754 AM CST, Meteorologists were tracking a strong thunderstorm
near Vidalia, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Natchez around 805 AM CST.
  Kingston around 840 AM CST.
  Cranfield and Stanton around 845 AM CST.

LAT...LON 3136 9121 3137 9122 3136 9126 3137 9126
      3136 9128 3136 9151 3137 9148 3139 9146
      3144 9151 3151 9151 3152 9152 3154 9144
      3159 9140 3160 9142 3159 9149 3165 9127
      3163 9123 3163 9116 3136 9116
TIME...MOT...LOC 1354Z 261DEG 11KT 3149 9145

HJS
Special weather statement, Nov 27, 8:03 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
803 AM CST Fri Nov 27 2020

LAZ007-271430-
Morehouse LA-
803 AM CST Fri Nov 27 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOREHOUSE PARISH UNTIL
830 AM CST...

At 802 AM CST, Meteorologists were tracking a strong thunderstorm
near Bastrop, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Galion around 810 AM CST.

Other locations impacted by this storm include Mer Rouge and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3269 9188 3286 9195 3293 9165 3277 9162
TIME...MOT...LOC 1402Z 249DEG 38KT 3281 9184

JNE
Special weather statement, Nov 27, 9:08 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
908 AM CST Fri Nov 27 2020

ARZ075-LAZ008-009-MSZ040-271545-
Chicot AR-East Carroll LA-West Carroll LA-Issaquena MS-
908 AM CST Fri Nov 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT COUNTY...
NORTH CENTRAL EAST CARROLL...NORTHEASTERN WEST CARROLL PARISHES IN
NORTHEASTERN LOUISIANA AND NORTHWESTERN ISSAQUENA COUNTIES UNTIL 945
AM CST...

At 908 AM CST, Meteorologists were tracking a strong thunderstorm
near Gassoway, or 9 miles southwest of Eudora, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gassoway and Millikin around 920 AM CST.

Other locations impacted by this storm include Kilbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3297 9145 3298 9144 3299 9145 3300 9144
      3301 9144 3315 9141 3305 9112 3303 9114
      3302 9116 3301 9116 3301 9112 3288 9114
      3292 9146
TIME...MOT...LOC 1508Z 278DEG 27KT 3299 9133

JNE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 7:55 AM CSTSpecial Weather StatementJANAdams50 min
Nov 27, 8:48 AM CSTSevere Thunderstorm WarningJANHolmes, Humphreys42 min
Nov 27, 10:52 AM CSTSpecial Weather StatementJANLeake23 min
Nov 27, 5:13 PM CSTSpecial Weather StatementJANCovington, Lamar47 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.